Illinois, 2006

Hail and Damaging Winds in Illinois, May 29, 2006

May 29, 2006 · NWS DVN · 10 events in 4 counties and zones

The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two upper level disturbances initiated two rounds of thunderstorms in a semi-moist to moist atmosphere.The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. One storm pulsed severe over northwest Henry County Illinois.The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours. A few storms pulsed severe with marginally severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 9:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 29, 9:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1045 AM CDT FRI MAY 29 2006

.UPDATE...
LATEST SATELLITE IMAGERY REVEALS GRAVITY WAVE MOVING EAST-SOUTHEAST
ACROSS THE MO/IA BORDER. THIS HAS TRIGGERED CONVECTION IN FAR
NORTHEAST KS...SOUTHEAST NE...NORTHWEST MO...AND SOUTHEAST IA. CU
HAVE POPPED OVER NORTH CENTRAL CWA ...LINING UP WELL WITH THE RUC
500-700 OMEGA...BUT LATER ITERATIONS OF THIS FIELD HAVE LITTLE
CONTINUITY. CONVECTIVE TEMPS IN THE LOW 90S SHOULD BE ATTAINABLE
THIS AFTERNOON. MODIFIED SOUNDINGS SHOW THAT WHAT LITTLE CAP IS IN
PLACE WILL ERODE. PLENTY OF INSTABILITY IN PLACE...BUT NO CLEAR
TRIGGER AT THIS TIME. ENOUGH POSSIBILITIES IN PLACE BETWEEN
PROPAGATING GRAVITY WAVE...WEAK CAPPING...AND SFC HEATING TO JUSTIFY
INCREASE TO SLIGHT POPS THIS AFTERNOON ACROSS THE CWA.  ..BARDOU..

&&
.PREVIOUS DISCUSSION...
SYNOPSIS...
UNSEASONABLY WARM WEATHER WILL CONTINUE MONDAY AS A COLD FRONT MOVES
EAST FROM THE PLAINS. THIS COLD FRONT IS FORECAST TO BRING COOLER
WEATHER THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...
AS OF 06Z...THE UKMET HAS A BETTER FEEL FOR THE LOCATION OF THE
PLAINS FRONT THAN THE ETA (TOO SLOW) OR GFS (TOO FAST). SAID FRONT
WILL BECOME MORE PARALLEL WITH THE UPPER FLOW WITH TIME WHICH WILL
RESULT IN THE FRONT SLOWING DOWN CONSIDERABLY. AS A RESULT...WILL
FOLLOW THE UKMET CLOSELY.

MAY OR MAY NOT SEE ANY CONVECTION THIS AFTERNOON/EVENING IN THE
SOUTHEAST THIRD OF THE CWFA. BETTER FORCING IS WEST OF THE CWFA BUT
A WEAK VORT MAX IS PROGGED TO MOVE THROUGH THE AREA. BETTER PRECIP
CHANCES ARRIVE LATE TONIGHT THROUGH WEDNESDAY EVENING AS THE FRONT
APPROACHES THE AREA. BELIEVE THE UKMET HAS THE RIGHT IDEA IN
STALLING THE FRONT DURING THE DAY TUESDAY BEFORE PUSHING IT THROUGH
THE CWFA TUESDAY NIGHT/WEDNESDAY. GIVEN SLOW MOVEMENT OF THE
FRONT...POTENTIAL IS THERE FOR LOCALLY HEAVY RAINFALL.

AS FOR THE EXTENDED...(THURSDAY THROUGH SUNDAY)...DID NOT MAKE ANY
CHANGES TO CURRENT FCST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

BARDOU/08
Hazardous weather outlook, May 29, 4:00 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON MAY 29 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM WEATHER WILL AGAIN BE SEEN TODAY WITH TEMPERATURES
IN THE UPPER 80S AND LOWER 90S. HEAT INDICES SHOULD PEAK IN THE 90
TO 95 DEGREE RANGE THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST
OF A KEOKUK IOWA TO STERLING ILLINOIS LINE. THE PROBABILITY THAT ANY
STORM WOULD BECOME SEVERE IS LOW.

TONIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER
MIDNIGHT...WITH THE BEST CHANCES WEST OF THE MISSISSIPPI. IF ANY
STORMS WOULD BECOME SEVERE...THE BEST CHANCES WOULD BE WEST OF A
OELWEIN TO OTTUMWA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE BEST
CHANCES TUESDAY NIGHT INTO WEDNESDAY. THERE IS A POTENTIAL FOR SEVERE
STORM DEVELOPMENT ON BOTH TUESDAY AND WEDNESDAY. HOWEVER...THE SEVERE
CHANCES WILL BE HIGHLY DEPENDENT UPON AVAILABLE MOISTURE AND DAYTIME
HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Stephenson

When
May 29, 12:15 PM CST
Where
Stephenson County, Freeport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -89.617

Thunderstorm Wind, Stephenson

When
May 29, 12:30 PM CST
Where
Stephenson County, Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.283, -89.617

Public report of wind gusts estimated at 60 mph. Time estimated based on radar.

Hail, Henry

When
May 29, 2:09 PM CST to 2:12 PM CST
Where
Henry County, 1 mi S of Colona
Measured
0.88 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.350

Jct U.S. 6 & IL 84; also strong winds estimated at 60 mph.

Thunderstorm Wind, Henry

When
May 29, 2:09 PM CST
Where
Henry County, 1 mi S of Colona
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.350

Jct U.S. 6 & IL 84; also nickel sized hail.

Thunderstorm Wind, Henry

When
May 29, 2:30 PM CST
Where
Henry County, 2 mi SE of Colona
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.317

From the junction of U.S. 6 & I-80 to the junction of U.S. 6 & 720E, several 3-4 inch diameter limbs and one 5-6 inch diameter tree were down.

Hail, Putnam

When
May 29, 8:25 PM CST
Where
Putnam County, 1 mi E of Granville
Measured
0.88 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -89.217

Jct IL 89 & 71; penny to nickel size hail

Thunderstorm Wind, Putnam

When
May 29, 8:25 PM CST
Where
Putnam County, 1 mi E of Granville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -89.217

Trees down across IL 89

Hail, Putnam

When
May 29, 8:29 PM CST
Where
Putnam County, 1 mi S of Granville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -89.233

Penny to nickel sized hail was reported.

Thunderstorm Wind, Putnam

When
May 29, 8:29 PM CST
Where
Putnam County, 1 mi S of Granville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.250, -89.233

Wind gusts estimated at around 65 mph.

Thunderstorm Wind, Bureau

When
May 29, 8:40 PM CST
Where
Bureau County, Spring Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
41.333, -89.200

3 inch diameter tree limbs down; also pea size hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512665, 5512735, 5512657, 5512662, 5512658, 5512659, 5512660, 5512663, 5512664, 5512661.